West Virginia, 2024

Winter Storm and Winter Weather in West Virginia, February 13, 2024

February 13, 2024 · NWS LWX · 11 events in 11 counties and zones

An area of low pressure moved by to the south bringing rain that changed to a period of moderate to heavy snow. Snow accumulations ranged four to eight inches across western Mineral and western Grant counties with a general two to five inches across the rest of the eastern Panhandle.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved by to the south bringing rain that changed to a period of moderate to heavy snow. Snow accumulations ranged four to eight inches across western Mineral and western Grant counties with a general two to five inches across the rest of the eastern Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 12, 9:25 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 12, 9:25 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
925 PM EST Mon Feb 12 2024

.SYNOPSIS...
A strong area of low pressure will approach from the Tennessee River
Valley this evening bringing widespread rain to the region. The
rain will change to snow over the mountains and areas north and
west of the metros Tuesday morning. Gusty northwest winds and
drier conditions are expected Tuesday afternoon into Wednesday
as high pressure builds in. A clipper-type low pressure system
is expected late Thursday into Friday before another area of low
pressure approaches from the north this weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Areas of light rain and drizzle will become more persistent and
heavier during the course of the remainder of this evening into
the overnight. Rain will change over to snow around 8z in
Garrett County and areas farther to the east across the Mason-
Dixon region and the eastern West Virginia Panhandle thereafter.
Most snow accumulations will be confined to grassy surfaces and
may occur for a short period of time of a few hours near the
metros and parts of north-central Virginia. Elsewhere toward the
northwest, snow will accumulate on grassy surfaces and could
create slippery or snow-covered roadways as well, especially
untreated roadways or roads that were treated prior to the
heaviest rainfall.

A Winter Storm Warning remains in effect for far western
Maryland and a portion of eastern West Virginia for later
tonight into Tuesday morning.

A Winter Weather Advisory remains in effect for other portions
of eastern West Virginia, central and Northeast Maryland, as
well as northern parts of Virginia late tonight and Tuesday
morning.

All precipitation is expected to exit the area around 16z and
should be completely out by 18z. As the snow ends from southwest
to northeast, cooler air will rush into the region on a gusty
northwest wind. As a matter of fact, a Wind Advisory remains in
effect the central Appalachian Front from Grant to Highland
Counties from mid-morning Tuesday through later Tuesday
afternoon. Winds could gust up to 45 mph.

In terms of temperatures tonight, numbers will gradually fall
through the 40s into the lower to middle 30s by daybreak
Tuesday. These numbers would support accumulating snow. High
temperatures Tuesday could occur shortly after midnight tonight
and fall throughout the day Tuesday. If temperatures make a
rebound Tuesday afternoon, it would be because of increased
sunshine and/or a west-northwest wind that could cause some
downsloping warming effect.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure will build into the region Tuesday night through
Wednesday night. Dry conditions through the period. Tuesday
night's temperatures will drop into the upper 20s to lower 30s.
It should be a chilly day Wednesday with highs in the lower 30s
in the mountains to lower 40s near the Bay.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Zonal flow looks to persist with a fairly active northern
stream delivering clipper-type low pressure systems into the
region through the remainder of the week and into the upcoming
weekend. Models continue to show continued agreement on these
systems with subtle timing differences, intensities, and p-types
within the extended period.

A rather potent clipper low pressure system looks to track across
the central and eastern Great Lakes region Thursday into Friday. The
bulk of the forcing with this system looks to remain well north and
west of the region with it's resultant cold front set to cross the
region late Thursday afternoon into early Friday morning. Ahead of
the system, the low level flow will remain out of the south and
southwest boosting temperatures into the 40s and 50s under mostly
cloudy skies. Rain and snow shower chances will be confined to areas
mainly along and west of the Allegheny Front although a few showers
could spill east of the mountains as the cold front approaches late
Thursday afternoon into Thursday night.

Rain will change to snow over the mountains late Thursday night into
Friday morning as cold air advection pushes in on gusty west to
northwest flow. Minor accumulations are possible, but will be
determined by the scope of low level moisture available and strength
of the low pressure system as it passes through.

Dry conditions return Friday with upslope snow showers continuing
along and west of the Allegheny Front. A mix of sun and clouds is
expected further east with gusty winds out the west/northwest and
highs in the 40s and 50s (30s Alleghenies).

By the weekend, attention turns to another area of low pressure
approaching from the Ohio River Valley and it's associated cold
front set to cross the mountains this weekend. Ensemble and
deterministic guidance continues to be all over the place in regards
to whether or not this low pressure system produces precipitation
across the region. Some of the modeling initializes precipitation
over the mountains and points east while others do not. If
precipitation were to occur, it could be in the form of snow, even
to the east of the mountains. For the time being, precipitation
amounts look to be light with the low pressure system, if any
precipitation occurs at all. For the time, being we have seasonable
temperatures in the forecast, with highs in the 40s and lows in the
20s. However, it's worth noting that ensemble guidance has forecast
highs ranging anywhere from the upper 20s to lower 60s.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
IFR vsbys and LIFR cigs tonight as rain overspreads the area.
Rain changes to snow across the main terminals around 12Z with
vsbys dropping to less than 1SM for 1-2 hr period. Precip ends
around 16Z. Then, NW winds increase out of the NW around 13Z
with gusts up to 35 kt expected through 22Z. Winds diminish
further Tue evening and Wed.

VFR conditions are expected Wednesday into Thursday as Canadian high
pressure briefly builds back over the region. Dry conditions are
expected with west/northwest winds gusting 15 to 25 kts Wednesday
switching to the southwest Thursday. Precipitation chances return
Thursday afternoon and night as a clipper type low pressure system
crosses the region. Some rain and snow shower activity will
accompany this system especially for terminals west of a line from
KFDK down to KMRB and KOKV.

VFR conditions return Friday with the potential threat of sub-VFR
conditions this weekend as another area of pressure pushes in.

&&

.MARINE...
Winds strengthen tonight out of the east in response to
approaching low pressure, then gale conditions are likely Tue
for a 6-hr period as strong NW winds develop on the backside of
the departing low pressure. Winds diminish Tue evening with SCA
conditions persisting.

SCA level winds continue Wednesday as high pressure briefly builds
back into the region. West to northwesterly winds will gusts between
15 to 25 kts due in part to the tightened gradient between the
incoming high and departing low pressure system. Winds will switch
to the south southwesterly direction Thursday afternoon and evening
remaining at SCA levels. Some gusts to gale force can't be ruled out
Thursday night into Friday. Additional SCAs may be needed late
Friday into Saturday as another wave of low pressure and cold front
pushes through the region.

&&

.TIDES/COASTAL FLOODING...
Onshore easterly flow will continue to increase through tonight as
low pressure passes just to the south of the waters. This will
result in minor tidal flooding through the Tuesday morning high tide
cycles. Straits Point could approach moderate stage overnight.

Offshore flow/gales will cause sharp decreases in water levels
Tuesday and Wednesday. Water levels start to rise again Thursday
under south to southwesterly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 1 PM EST Tuesday for DCZ001.
MD...Coastal Flood Advisory until 1 PM EST Tuesday for MDZ014.
     Winter Storm Warning from 2 AM to 10 AM EST Tuesday for MDZ001-
     501-502.
     Winter Weather Advisory from 3 AM to 1 PM EST Tuesday for
     MDZ003>006-008-011-503-505>508.
     Coastal Flood Advisory until 8 AM EST Tuesday for MDZ016-017.
     Coastal Flood Advisory from 2 AM to 8 AM EST Tuesday for
     MDZ018.
VA...Coastal Flood Advisory until 1 PM EST Tuesday for VAZ054.
     Winter Weather Advisory from 3 AM to 1 PM EST Tuesday for
     VAZ027-028-030-031-501-505>507.
     Coastal Flood Advisory until 8 AM EST Tuesday for VAZ057.
     Wind Advisory from 10 AM to 4 PM EST Tuesday for VAZ503-504-
     507-508.
WV...Winter Storm Warning from 2 AM to 10 AM EST Tuesday for WVZ050-
     501-503-504.
     Winter Weather Advisory from 3 AM to 1 PM EST Tuesday for
     WVZ051>053.
     Wind Advisory from 10 AM to 4 PM EST Tuesday for WVZ501-505-
     506.
     Winter Weather Advisory from 2 AM to 10 AM EST Tuesday for
     WVZ055-502-505-506.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ530>534-
     537>541-543.
     Gale Warning from 6 AM to 6 PM EST Tuesday for ANZ530>543.
     Small Craft Advisory from midnight tonight to 6 AM EST Tuesday
     for ANZ535-536-542.

&&

SYNOPSIS...EST
NEAR TERM...LFR/KLW
SHORT TERM...LFR
LONG TERM...EST
AVIATION...KLW/EST
MARINE...KLW/EST
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Feb 12, 4:26 PM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
426 PM EST Mon Feb 12 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-132130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
426 PM EST Mon Feb 12 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect later tonight for Northeast
Maryland.

A soaking rain may lead to a few isolated instances of minor
flooding overnight.

Near moderate tidal flooding is possible along vulnerable
shoreline in St. Mary's County with the high tide cycle overnight
into early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Weather Advisory is in effect Tuesday morning for
Northeast Maryland.

A Gale Warning is in effect Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-132130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
426 PM EST Mon Feb 12 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect later tonight for Northeast
and central Maryland and parts of northern Virginia.

A soaking rain may lead to a few isolated instances of minor
flooding overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Weather Advisory is in effect Tuesday morning for
Northeast and central Maryland and parts of northern Virginia.

A Wind Advisory is in effect for the Blue Ridge Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to report timing of changeover from
rain to snow, as well as snowfall measurements.

MDZ001-501-502-VAZ503-504-WVZ501>506-132130-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
426 PM EST Mon Feb 12 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Storm Warning remains in effect later tonight for
Garrett and Allegany Counties in Maryland, western Grant, and Mineral
Counties in West Virginia. Rain is expected to change to snow
after midnight.

A Winter Weather Advisory is in effect Tuesday morning for
Pendleton and eastern Grant Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Warning remains in effect Tuesday morning for
Garrett and Allegany Counties in Maryland, western Grant, and
Mineral Counties in West Virginia.

A Winter Weather Advisory is in effect Tuesday morning for
Pendleton and eastern Grant Counties.

A Wind Advisory remains in effect for portions of the area
Tuesday.

Periods of mountain snow showers are possible Thursday through
Saturday. If the threat materializes, there may be travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to report timing of changeover from
rain to snow, as well as snowfall measurements.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Hardy

When
February 13, 2:00 AM EST to 8:33 AM EST
Where
Hardy forecast zone
Reported by
Trained Spotter
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Winter Weather, Eastern Grant

When
February 13, 2:00 AM EST to 8:33 AM EST
Where
Eastern Grant forecast zone
Reported by
Trained Spotter
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Winter Weather, Western Pendleton

When
February 13, 2:00 AM EST to 8:33 AM EST
Where
Western Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Winter Weather, Eastern Pendleton

When
February 13, 2:00 AM EST to 8:33 AM EST
Where
Eastern Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Winter Storm, Western Mineral

When
February 13, 2:00 AM EST to 8:33 AM EST
Where
Western Mineral forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Winter Storm, Eastern Mineral

When
February 13, 2:00 AM EST to 8:33 AM EST
Where
Eastern Mineral forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Winter Storm, Western Grant

When
February 13, 2:00 AM EST to 8:33 AM EST
Where
Western Grant forecast zone
Reported by
Trained Spotter
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Winter Storm, Hampshire

When
February 13, 2:00 AM EST to 8:33 AM EST
Where
Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Snow amounts were elevation dependent with four to six inches across the higher ridges and two to four inches in the valleys.

Winter Weather, Morgan

When
February 13, 3:00 AM EST to 8:33 AM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 13, 3:00 AM EST to 9:04 AM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Winter Weather, Berkeley

When
February 13, 3:00 AM EST to 9:04 AM EST
Where
Berkeley forecast zone
Reported by
Trained Spotter
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151965, 1151966, 1151967, 1151968, 1153386, 1153387, 1153388, 1153389, 1151964, 1151969, 1151970.